Maine, 2024

Flash Flooding and Flooding in Maine, April 12 to 15, 2024

April 12 to 15, 2024 · NWS GYX · 18 events in 7 counties and zones

A cold front brought widespread soaking rainfall to the area. This rainfall combined with significant snowpack loss and saturated grounds to produce minor to moderate river flooding, with isolated flash flooding across the mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front brought widespread soaking rainfall to the area. This rainfall combined with significant snowpack loss and saturated grounds to produce minor to moderate river flooding, with isolated flash flooding across the mountains. Repeated rounds of rain compressed, warmed, and ripened the area snowpack in advance of the heavier rain on Friday the 12th. The combination of rain, strong winds, and high dew points in excess of 50F over the ripe snow led to rapid melt with up to 4 water loss. Complete melt-out occurred below 2,000 ft. The ground was bare south of the foothills; however soils were saturated and offered little storage for runoff. Rainfall ranged from 1 to 2 inches for most of the region, with amounts of 2 to 3 inches in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 12, 6:10 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 12, 6:10 AM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Gray ME
710 AM EDT Fri Apr 12 2024

.SYNOPSIS...
Bouts of drizzle and fog evolve into a steady soaking rain this
morning as a cold front approaches from the west. Winds also
increase and become gusty, both before and after the front
crosses this afternoon and evening. Rainfall combined with
significant snowpack loss and saturated grounds will likely lead
to minor or moderate flooding across the mountains, with minor
poor- drainage flooding possible elsewhere. Showers linger into
tomorrow, with another front crossing. Drier and warmer
conditions return for Sunday. High pressure gradually builds in
early next week with a warming trend. Cooler conditions likely
then return late next week as a backdoor cold front enters New
England.

&&

.NEAR TERM /TODAY/...
710 AM Update...Little to update, although I did lean more
heavily on warmer MOS guidance for temperature trends through
today... bringing temperatures further into the 60s over New
Hampshire.

Previously...A cold front and associated LLJ, moisture axis
cross New England today, directing a fire hose onto a ripened
snowpack across the foothills and mountains across our region.
This will lead to hydrological impacts, which are outlined in
the dedicated section below. The story remains the same in terms
of the synoptic set up... a deeply amplified pattern features a
southern stream low pulling an atmospheric river northward as
it comes into weak phase with a northern stream trough near the
Great Lakes. A surface warm front is lifting north this morning,
allowing temperatures to warm into the 50s to near 60 with rain
increasing in coverage and intensity. Onshore flow in southerly
gradient flow will keep temperatures closer to 50 over much of
Maine especially toward the Midcoast.

The system's cold front crosses WSW to ENE this afternoon and
evening. Pre-frontal, an 80 kt LLJ will maximize moisture
transport resulting in widespread moderate to locally heavy
rainfall... maximized where orographic lift can act upon the
very humid airmass. Model guidance has been quite consistent
with the QPF footprint, with rainfall totals generally falling
between 0.75" and 1.5" for the lion's share of the area. Given
SSE LL flow there will be terrain effects... with totals
dropping off to 0.5" or less north of the mountains, and with
2-3+ inch amounts across the Whites and western Maine Mountains.

The LLJ also brings some threat of wind, although there are a
couple factors working against this threat at the surface. Chief
among them is the presence of a beefy low level inversion
separating warm advection from the jet from cool onshore flow at
the surface. Pre- frontal, the inversion will be at its
steepest and the jet at its strongest. Still, increasing PGF
alone will help to bring winds up through the area, and should
improve mixing enough especially with heavier rain to bring a
few of the stronger gusts to the surface... in excess of 40 mph
along the coast where a wind advisory remains in place, in part
due recent tree damage from winter weather. Post-frontal, lapse
rates will improve however the core of the jet will have
passed... resulting in more widespread wind gusts in the 25-35
mph range.

The upper level trough driving the show will lag back and
provide support for additional showers behind the LLJ.
Aforementioned steepening lapse rates supporting better mixing
will also support weak instability, with a slight chance of
thunder occuring in this showers. This threat is generally
limited to western New Hampshire, as persistent onshore flow
will keep conditions too stable elsewhere.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
Precipitation chances diminish this evening, except over the
mountains and western New Hampshire where cyclonic flow aloft
and low/mid- level moisture convergence keeps scattered rain
showers going overnight. Flow at the surface will still be
largely south- southeasterly however... so, there is some
question as to how much of the LL moisture will be scoured out
in lower elevations especially toward the Maine coast. Leaned on
cloudier and milder solutions with the assumption that
subsidence behind the cold front will help to lock moisture into
the boundary layer with lows in the 40s.

Come Saturday morning a secondary cold front associated with the
northern stream longwave trough axis aloft sweeps across the
forecast area. This brings reinvigorated rain shower chances for the
day, along with more stratocu clouds, and also mixes out the
rest of the LL moisture and allows for a warmer day. Highs in
the 50s are in the forecast for most places.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview...

A ridge builds into the Great Lakes this week, while a trough
develops and deepens across the Canadian Maritimes. New England
finds itself on the edge of both a warm and cool airmass, with
both likely at times. A few disturbances also ride around the
ridge and bring the chance for showers a few times through the
week.

Details...

Overall the forecast for next week has trended cooler and a bit
wetter over the last couple of days. The ridge set to bring
warmth to much of the country looks to be setting up a bit
further west through the Great Lakes, allowing more of a cool
influence to reach New England as a trough develops across the
Canadian Maritimes. This placement on the edge of the ridge puts
New England in a position to see some weak systems transiting
around the ridge and into our area. The best chance for these
looks to be late Sunday, and then possibly again on Wednesday.

Despite the cooling trend to the forecast, there will still be
some warm days to be had. The highest confidence days for warmth
look to be Sunday, Monday, and Tuesday, with highs warming into
the 60s in most spots, and even a few low 70s in southern New
Hampshire. Any showers on Sunday look to be late in the day or
into the overnight hours.

By Wednesday, and to a greater extent on Thursday, the
deepening trough and cool surface high pressure center across
the Canadian Maritimes begins to be felt more as temps cool with
a backdoor cold front. The timing of this is still in question,
with the chance to sneak out one more warm day on Wednesday.
But by Thursday and Friday next week temps looks to be cooling
back into the 50s, and possibly 40s in a lot of spots. Showers
also become more likely during this timeframe as moisture from a
system in the Midwest begins to interact with the stalling back
door cold front. The details on these features remain unclear
at this point, but a return to cooler and damp conditions looks
likely by late next week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Short Term...Widespread IFR/LIFR CIGs continue this morning
with VSBY degrading further as bands of moderate rain cross the
region today. S LLWS is expected with these features, in excess
of 60 kts at its peak coincident with SE surface flow gusting
25-35 kts. A few gusts closer to 40 kts are possible along the
coast. RA shifts east this afternoon and evening with -SHRA and
S flow generally 15-25 kts in its wake. May see CIG improvement
to MVFR or VFR, most likely further west. Low CIGs are likely
to continue tonight into early Sat especially in the interior.
Improvement to VFR likely on Sat except for perhaps KHIE/KLEB
with increase W wind to near 25 kts.

Long Term...Mainly VFR conditions are expected Sunday through
Tuesday, with a few showers also possible late Sunday. During
the Wednesday to Thursday timeframe, some low ceilings or fog
are possible across coastal terminals, with showers and
nighttime fog possible at all other terminals.

&&

.MARINE...
Short Term...Increasing SE gradient flow eventually reaches a
gale this morning, lasting into the evening with building seas
of 9-14 ft. SSE winds continue around 25-30 kts thru tonight and
Sat, starting to turn more W by the end of the day and keeping
seas elevated at 5-10 ft.

Long Term...SCA conditions linger in westerly winds behind a
cold front into Sunday night. A weak disturbance crosses the
southern waters late Sunday, with high pressure then building in
for the early part of the workweek. A backdoor cold front may
bring SCA conditions in northeasterly winds, but timing on this
feature remains uncertain at this time.

&&

.HYDROLOGY...
A Flood Watch remains in effect for the snow covered portions
of Western Maine and Northern New Hampshire with no changes this
morning.

Repeated rounds of rain have acted to compress, warm, and ripen
snowpack, but the heavier rain this morning and afternoon will
be the catalyst for flooding. The combination of rain,
strengthening winds, and high dew points in excess of 50F over
the isothermal snowpack will lead to rapid melt with
expectations up to 4” SWE loss. Complete melt-out below 2,000 ft
is likely, particularly on S/SE facing slopes.

The greatest flood risk will be focused today as moderate to
heavy rainfall pushes through ahead of a cold front. The current
QPF forecast is for 1 to 2 inches in the mountains, including
yesterday and today's rainfall, with less on the north facing
slopes. However, the PWATs are 2-3 SD above normal, and with a
moisture feed from the Gulf we should be prepared for locally
higher amounts around 3 inches. Small streams draining in the
steep terrain could experience flash flooding, centered on this
morning and afternoon. Melt combined with saturated antecedent
conditions sets up ideal conditions for minor or moderate river
flooding in the Upper Merrimack (Pemi), Saco, Androscoggin, and
Kennebec basins. This melt will route downstream, causing
potential flooding impacts on low elevation rivers as well.
Outside of the snow covered areas, locally heavy rainfall may
elicit poor drainage and nuisance flooding in urban areas,
especially if heavier rainfall totals materialize.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides are falling off from their peaks this week.
Some minor splashover can't be ruled out during this afternoon's
high tide with building seas, but otherwise the coastal flood
threat looks to be diminishing going into this weekend.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until 4 PM EDT this afternoon for MEZ007>009-
     012>014.
     Wind Advisory until 4 PM EDT this afternoon for MEZ019>028.
NH...Flood Watch until 4 PM EDT this afternoon for NHZ001>005.
     Wind Advisory until 4 PM EDT this afternoon for NHZ014.
MARINE...Gale Warning until 11 PM EDT this evening for ANZ150>154.

&&

NEAR TERM...Casey
SHORT TERM...Casey
LONG TERM...Clair
Hazardous weather outlook, Apr 12, 3:13 AM EST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
413 AM EDT Fri Apr 12 2024

MEZ019>028-NHZ014-130815-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
413 AM EDT Fri Apr 12 2024

...WIND ADVISORY IN EFFECT FROM 7 AM TO 4 PM EDT FRIDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Periods of heavy rain could lead to poor drainage and nuisance
flooding this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-NHZ001>005-130815-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-
413 AM EDT Fri Apr 12 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018-033-NHZ006>013-015-130815-
Interior York-Interior Cumberland Highlands-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
413 AM EDT Fri Apr 12 2024

This Hazardous Weather Outlook is for southwest Maine, western
Maine, New Hampshire, central New Hampshire, northern New Hampshire
and southern New Hampshire.

.DAY ONE...Today and tonight.

Periods of heavy rain could lead to poor drainage and nuisance
flooding this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-130815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
413 AM EDT Fri Apr 12 2024

...GALE WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 12, 3:51 AM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Gray ME
451 AM EDT Fri Apr 12 2024

MEZ012>014-018>028-033-NHZ004-006-009-010-014-121200-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Interior Cumberland Highlands-Northern Carroll-
Southern Carroll-Belknap-Strafford-Coastal Rockingham-
Including the cities of Bethel, Bryant Pond, Hanover,
Locke Mills, Milton, Newry, Rumford, Norway, Fryeburg, Oxford,
Farmington, New Sharon, New Vineyard, Temple, Wilton,
Chesterville, Jay, Athens, Cornville, Skowhegan, Palmyra,
Pittsfield, Embden, Madison, Hollis, Alfred, Lebanon, Sanford,
Goodwins Mills, Buxton, Limington, Berwick, New Gloucester, Gray,
North Windham, Gorham, Greene, Lewiston, Sabattus, Wales, Minot,
Turner, Auburn, Livermore Falls, Augusta, Sidney, Windsor,
Vassalboro, Waterville, China, Palermo, Brooks, Jackson, Knox,
Liberty, Montville, Morrill, Waldo, Winterport, Unity, Biddeford,
Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth,
South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath,
Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden,
Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor,
Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden,
Hope, Rockport, Thomaston, Belfast, Northport, Searsmont,
Lincolnville, Bridgton, Harrison, Naples, North Conway, Albany,
Conway, Chatham, Crawford Notch, Wakefield, Bridgewater,
Brookfield, Ossipee, Tuftonboro, Wolfeboro, Moultonborough,
Laconia, Gilford, Meredith, Barrington, Rochester, Dover,
Rollinsford, Somersworth, Durham, Madbury, Greenland, Portsmouth,
Rye, Hampton, Hampton Falls, North Hampton, and Seabrook
451 AM EDT Fri Apr 12 2024

...Locally Dense Fog This Morning...

Patchy to areas of dense fog will persist this morning.
Visibilities could change rapidly over short distances and will be
reduced to a quarter mile or less at times. Slow down, maintain a
safe distance between other vehicles and be alert for rapidly
changing visibilities. Avoid high beams and use your low beam
headlights.

Casey

The radar

The Portland,ME radar (KGYX), 52 km away, was scanning. The volume nearest the first event began at 13:10 UTC.

Open the radar archive at this moment

Event by event

14 flood, 4 flash flood. Local standard time, as filed.

Flood, Oxford

When
April 12, 8:11 AM EST to 9:11 AM EST
Where
Oxford County, 1.21 mi NW of East Brownfield to 1.24 mi WNW of East Brownfield
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
43.960, -70.900

Heavy rain and snowmelt caused RT 5 near the intersection of Shepherds River Rd. to be reduced to one lane due to flooding.

Flood, York

When
April 12, 9:46 AM EST to 12:00 PM EST
Where
York County, 1.15 mi NNW of North Shapleigh to 1.22 mi NNW of North Shapleigh
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.615, -70.890

Heavy rain and snowmelt caused Bond Spring Road in Newfield near the intersection of Shady Nook Road flooded in one lane.

Flood, Franklin

When
April 12, 10:00 AM EST to 2:00 PM EST
Where
Franklin County, 1.05 mi ESE of Summit to 1.14 mi SE of Summit
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.813, -70.681

Heavy rain and rapid snowmelt caused Route 17 to flood and cut off a main thruway to Rangeley. The flooding was the result of overland water and not from a river.

Flash Flood, Franklin

When
April 12, 11:45 AM EST to 1:30 PM EST
Where
Franklin County, 1.98 mi WNW of Weld Corner to 1.68 mi WNW of Weld Corner
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.728, -70.489

Heavy rain and snowmelt caused excessive runoff of Rand Mountain and flash flooding along Bachelor Brook in Weld. The rapid rise caused a 30 foot washout to one lane of Byron Road.

Flood, Waldo

When
April 12, 11:57 AM EST to 1:00 PM EST
Where
Waldo County, 0.66 mi N of Liberty to 0.59 mi N of Liberty
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.390, -69.300

Heavy rain caused standing water along Route 173 near Trues Pond Road.

Flash Flood, Franklin

When
April 12, 12:00 PM EST to 1:45 PM EST
Where
Franklin County, 7.21 mi NW of Oquossoc to 7.74 mi NW of Oquossoc
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
45.046, -70.852

Rain and snowmelt caused the Lincoln Brook to flood washing out a 20-foot section Lincoln Pond Road in Rangeley.

Flood, Oxford

When
April 12, 12:00 PM EST to April 13, 2:15 AM EST
Where
Oxford County, Roxbury to 1.48 mi NW of Bryon
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.670, -70.580

Heavy rain and snowmelt caused the Swift River to rise and flood portions of Route 17 near Houghton Road in Byron. The USGS river gage on the Swift River at Roxbury crested at 9.1 feet around 3 PM, exceeding the 7 foot flood stage.

Flood, Knox

When
April 12, 12:04 PM EST to 1:00 PM EST
Where
Knox County, 1.38 mi N of Stickney Corner to 1.45 mi N of Stickney Corner
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
44.250, -69.380

Heavy rain cause excessive runoff along high terrain near Stickney Corner, flooding one lane of Route 220.

Flash Flood, Franklin

When
April 12, 12:30 PM EST to 2:00 PM EST
Where
Franklin County, 1.05 mi NNW of Soules Mills to 1.1 mi NNW of Soules Mills
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.945, -70.225

Heavy rain and snowmelt caused Rapid Stream Road in Kingfield to washout from the Rapid Stream overflowing it's banks.

Flood, Franklin

When
April 12, 12:58 PM EST to 2:00 PM EST
Where
Franklin County, 1.31 mi NE of Kennedys Corner to 1.24 mi NE of Kennedys Corner
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.544, -70.162

Heavy rain and snowmelt caused minor washout on Plaisted Road in Jay.

Flash Flood, Franklin

When
April 12, 1:30 PM EST to 2:45 PM EST
Where
Franklin County, 2.9 mi NW of Bigelow to 2.73 mi NW of Bigelow
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
45.113, -70.357

Heavy rain and rapid snowmelt caused Stratton Brook Pond Road in Stratton to washout from Stratton Brook overflowing its banks and flooding the road.

Flood, Franklin

When
April 12, 1:30 PM EST to April 13, 12:00 AM EST
Where
Franklin County, Eustis to 9.87 mi SSW of Eustis
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
45.220, -70.480

Heavy rain and snowmelt caused Route 27 in Eustis was closed in multiple spots between Beaudry Road and Bartlett Road due to flooding along the North Branch of the Dead River.

Flood, Franklin

When
April 12, 1:38 PM EST to 3:30 PM EST
Where
Franklin County, 3.38 mi WSW of Madrid to 3.4 mi WSW of Madrid
Cause
Heavy Rain / Snow Melt
Reported by
Department of Highways
Coordinates
44.859, -70.517

Heavy rain and snowmelt caused flooding along the Sandy River caused Main Street near Smalls Falls in Rangeley to close.

Flood, Kennebec

When
April 13, 1:15 AM EST to April 15, 11:00 AM EST
Where
Kennebec County, 1.2 mi W of Augusta to 1.29 mi W of Augusta
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.318, -69.774

Heavy rain and snowmelt caused the Kennebec River to swell and flood portion of downtown Augusta. The USGS river gage exceeded the 12 foot flood stage a little after 1 am on the 13th and remained above flood stage through late morning on the 15th, cresting at 16.7 feet on the 13th. This resulted in flooding of Mill Park and basements of buildings along Water Street.

Flood, Oxford

When
April 13, 4:00 AM EST to April 14, 2:00 AM EST
Where
Oxford County, 2.41 mi ESE of North Newry to 1.07 mi N of West Bethel
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.519, -70.773

Heavy rain and snowmelt caused the Androscoggin River to rise above flood stage between Bethel and Jay. The USGS river gage in Rumford rose above flood stage of 15.0 feet on the morning of the 15th, cresting just a few inches higher later that day. The impacts include flooding along North Road north of Gibson Road in Bethel and along Intervale Road in Hanover. Route 140 was closed between Dixfield and Jay.

Flood, Kennebec

When
April 13, 5:00 AM EST to April 14, 2:00 PM EST
Where
Kennebec County, 0.61 mi W of Hallowell to 0.54 mi NW of Hallowell
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.281, -69.792

Heavy rain and snowmelt caused the Kennebec River to swell and flood parts of downtown Hallowell. The USGS river gage exceeded the 11 foot flood stage a little after 5 am on the 13th and remained above flood stage through late morning on the 14th, cresting at 13.7 feet in moderate flood stage. Water was up to the basements of business off of Front Street. Pre-emptive sandbagging prevented property damage.

Flood, Somerset

When
April 13, 11:00 AM EST to April 15, 8:00 AM EST
Where
Somerset County, 1.06 mi E of Skowhegan to 0.8 mi WSW of Skowhegan
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.772, -69.699

Heavy rain and snowmelt resulted in minor flooding across the Upper Kennebec River watershed. In Skowhegan, high flows estimated around 60 kcfs at the Weston Dam resulted in flooding along East River Road. The high flows peaked late on the 13th and gradually receded by the 15th.

Flood, Kennebec

When
April 13, 3:00 PM EST to April 14, 12:00 PM EST
Where
Kennebec County, 1.67 mi SSE of Pishon Ferry to 1.85 mi SSE of Pishon Ferry
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.657, -69.608

Heavy rain and snowmelt caused rises on the Kennebec River. In Clinton, River Road flooded near Peavy Road on the evening of the 13th. The floodwaters receded on the morning of the 14th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177290, 1177326, 1165104, 1177322, 1177327, 1165099, 1177298, 1177329, 1165090, 1177313, 1165095, 1177308, 1177319, 1177300, 1177304, 1177301, 1177305, 1177306.